You are working a night shift with a Technician colleague in the early hours of the morning when you are called to a 21-year-old male who is slumped on a bus bench on a public street. The job states there is agonal/ineffective breathing. You start travelling on blue lights to the location.
At scene you can see the patient is now on the floor in a recovery position. The passer by states she saw the patient slumped in the bus station and wouldn’t respond. She’s unsure if he was breathing and has placed him in the recovery position. Looking at the patient there seems to be very little respiratory effort, he is a pale colour with a bluish tinge around his mouth. He is unconscious, GCS 3, and is unrousable to your call outs. You feel for a carotid pulse and there is still one present. Looking around you see no obvious bleeding or injury, and in the recovery position his airway is staying patent with no obstruction obvious.
0 of 10 Questions completed
You have already completed the quiz before. Hence you can not start it again.
Quiz is loading…
You must sign in or sign up to start the quiz.
You must first complete the following:
0 of 10 Questions answered correctly
Time has elapsed
You have reached 0 of 0 point(s), (0)
Earned Point(s): 0 of 0, (0)
0 Essay(s) Pending (Possible Point(s): 0)
Well done on completing the quiz. You need to score 70% or more in order to get a certificate. When you pass your quiz remember to download your certificate as proof of completing this quiz. Try and score as high as possible to show your knowledge on this subject.
What first action are you going to address on the primary survey
You ask your colleague for a BVM and start to ventilate the patient. At what rate are you aiming to ventilate
You get the patient on their back, apply a head tilt, chin lift, and begin to ventilate. Their colour starts to pick up, and oxygen saturation readings come back around 96%. As you are ventilating, the patient takes a deep breath, and seems to be respiring by themselves. You do an initial count, and his respirations are around 4 breaths per minute. What are your next actions
As 4 respirations per minute are not enough for the patient to maintain good oxygenation, you continue to assist with ventilations. Your colleague has returned with all your kit, and you ask him to take over ventilations. Your colleague is conducting good ventilations keeping the rate at 10 per minute. What do you do next
On reviewing circulation, you feel the radial pulse is somewhat brady at 52 BPM. You place a 3 lead and see an NSR. As ventilations continue the heart rate starts to climb to 61 BPM. A quick BP comes back as 98/59. You move onto reviewing Disability and look at the pupils using the PERRLA mnemonic. You note the pupils are pinpoint. Given the history, age, and signs and symptoms of this scenario, what is your primary impression
For an opioid overdose, what medication can be given to reverse the poisoning effects
What is the normal initial dose for IV Naloxone Hydrochloride
You gain IV access and start administering the Naloxone. You quickly review blood sugar which comes back as 4.8, and temperature of 34.8. What hypothermic temperature range does this place the patient
You scoop the patient onto the stretcher and into the back of the ambulance with the heaters on. Following the Naloxone his breathing rate has increased to 12 breaths per minute and your colleague has stopped with the BVM ventilations. The patient is starting to wake up but is remaining in a groggy state. Is it acceptable to titrate Naloxone to reverse respiratory depression but maintain a ‘groggy’ state where the adult patient may be opioid dependent, or where they may be potentially aggressive
You continue to monitor the patient and give Naloxone to maintain respiratory patency while transporting to hospital. Apart from his groggy state, all of his observations are within normal parameters. In these scenarios, should all cases of opioid overdose be taken to hospital even if the initial response to naloxone has been good